Facebook Pixel
EmpowHER Guest

What treatment exists for itching associated with polycythemia vera?

By Anonymous March 25, 2011 - 1:13pm
Rate This

I have been diagnosed with this somewhat rare blood condition after having ongoing problems with painful itching. My hematacrit and hemoglobin are monitored and I've had one phlebotomy done but the itching has increased. The doctor said I could try Hydrea- a milder form of chemo. I really do not want to go to that step. Supposedly the itching is from the thickened blood traveling through minute blood vessels to the nerves and the nerves become irritated. Any recommendations to help keep blood thinner as stroke and heart attack can be an issue too. I take 81 mg ASA per day. What about fish oil?

Add a Comment7 Comments

EmpowHER Guest

Try Paxil... I have used it. It keeps the itching somewhat under control but you still have to be careful not to get into itchy situations. Recommended by PV expert.

June 13, 2012 - 7:54pm

Hi Anonymous,
Before starting any new medications or supplements, you should talk with your hematologist.
According to the Mayo Clinic: standard treatment for polycythemia vera includes; phlebotomy - how often depends on the severity of your condition
use of medication such as hydroxyurea or anagrelide, to suppress your bone marrow's ability to produce blood cells. Radioactive phosphorus (phosphorus 32 or p-32) also can be used to reduce the number of red blood cells. Interferon-alpha may be used to stimulate your immune system to fight the overproduction of red blood cells.
low-dose aspirin
antihistamines or H-2-receptor blockers, or recommend ultraviolet light treatment to relieve itching
Recommended lifestyle remedies include:
moderate exercise, leg and ankle stretching exercises
avoid tobacco
bathe in cool water, pat skin dry, moisturize skin with lotion
protect your skin from the sun, wear warm clothing, particularly on your hands and feet, during winter months and keep well hydrated
inspect your hands and feet regularly for sores.

March 25, 2011 - 4:54pm
EmpowHER Guest
Anonymous (reply to Maryann Gromisch RN)

Hi Maryann, excellent advice on PV. According to latest research Anagrelide is not superior to hydroxyurea in PV. www.nejm.org/doi/full/10.1056/NEJMoa04380
P-32 is limited in use to the extreme elderly due to approximate 10 year latency towards leukemia conversion risk. Interferon alpha 2b has been effective in reducing clinical symptoms and in reducing JAK2, and it may retard advancement in those susceptible towards developing agnogenic myeloid metaplasia with myelofibrosis, approximately 30-50% of patients followed for about 20 years. Try this site for great info on "itching" in PV. It is from one of our subscribers at www.mpdsupport.org, about 3,000 of us, since 1994. We have a free daily email digest. Robert http://pauljnm.net/pv.htm and http://pauljnm.net/itch_fix.htm

March 25, 2011 - 6:09pm
EmpowHER Guest

A common complaint. With PV we produce excess histamine and MAST cells. Try an OTC H2 blocker once a day such as Zantac or Pepcid, usually the 75 mg dose works. Interferon works for many with severe pruritus (itching.) Our MPD list www.mpdsupport.org has an anti-itch page that may help in our support files www.bit.ly/ourmpdfiles.
Robert, listowner.

March 25, 2011 - 1:41pm
EmpowHER Guest
Anonymous (reply to Anonymous)

I use hydroxyzine (prescription) 25-50mg as needed. When really bad I did UV light treatments at the derm! Only things I found that work.

March 30, 2011 - 3:33am
EmpowHER Guest
Anonymous (reply to Anonymous)

I HAVE PV. I use UV Light. Example 5 minutes in a Tanning bed helps me tremendously.

Rob Grant Leesburg Va

March 26, 2011 - 12:57pm
(reply to Anonymous)

I am going to try your suggestion of using a tanning bed. How often do you use it? Do you use the regular bed or a more intense one? Thanks
Don Jimbo

November 13, 2012 - 7:00pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.